Illinois, 2005

Flooding in Illinois, January 15 to 20, 2005

January 15 to 20, 2005 · NWS ILX · 3 events in 3 counties and zones

The Wabash River climbed to record or near record levels in many locations along the Illinois/Indiana border. On the afternoon of the 15th, a levee breach was observed just north of Darwin, in eastern Clark County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

The Wabash River climbed to record or near record levels in many locations along the Illinois/Indiana border. On the afternoon of the 15th, a levee breach was observed just north of Darwin, in eastern Clark County. Water from the Wabash River surrounded the towns of York and Darwin, and the only way to get to these towns was by boat. The river flooding required the evacuation of around 100 people from the town of Hutsonville in Crawford County. The flood waters washed out a bridge on Robinson-Marshall Road in Crawford County. The river came within a foot of overtopping a levee in eastern Lawrence County. A major levee failure on the Indiana side of the Wabash River caused the flooding on the Illinois side of the river to be less severe than it may have been. Damage estimates across the region totaled $335,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 15, 1:55 PM CST, 5 minutes earlier.

Area forecast discussion, Jan 15, 1:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CST SAT JAN 15 2005

.DISCUSSION...
SHORT TERM ISSUES CONTINUE TO BE THE CHANCE OF SNOW TONIGHT WITH A
CLIPPER SYSTEM THAT WILL MOVE ACROSS THE STATE...AND TEMPERATURES.
IN THE EXTENDED...TEMPERATURES AND TIMING OF THE PCPN CHANCES
CONTINUES TO BE A BIT PROBLEMATIC. OTHERWISE...A VERY SLOW WARM UP
STILL LOOKS ON TRACK FOR NEXT WEEK.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
ARCTIC HIGH PRESSURE STILL DOMINATING...WITH 18Z SFC CHART PLACING
THE HIGH CENTER OVER IOWA. RADAR SHOWING SOME VERY LIGHT
RETURNS...MOSTLY VIRGA AT THIS TIME BUT HAD A FEW REPORTS OF
FLURRIES EARLIER. SIMILAR TO YESTERDAY...TEMPS STRUGGLING TO WARM
MUCH.

CLIPPER LIKE SYSTEM WITH FAIRLY STRONG UPPER LEVEL SUPPORT TO MOVE
ACROSS THE AREA OVERNIGHT. THINKING SNOW AMOUNTS GENERALLY AROUND AN
INCH MOST PLACES BUT 1-2 INCHES POSSIBLE ACROSS E-CENTRAL-SE IL.
SOME CONCERN OVER SNOW RATIOS WITH SUCH A COLD AIRMASS IN
PLACE...PROBABLY TALKING 20/1 IF NOT MORE. WILL KEEP IT A LITTLE
CONSERVATIVE FOR NOW THOUGH. HAVE RAISED POPS INTO THE LIKELY
CATEGORY FOR ALL AREAS. ADDED SOME LINGERING LIGHT SNOW CHCS IN THE
FAR E-SE FOR FIRST THING TOMORROW MORNING. CONTINUED COLD TOMORROW
WITH HIGHS AGAIN MAINLY IN THE TEENS TO LOWER 20S FAR SE. CLOUDY
SKIES IN THE MORNING SHOULD GIVE WAY TO PARTLY SUNNY SKIES AS THE
DAY PROGRESSES. LOW TEMPS TOMORROW NIGHT TRICKY AGAIN WITH FRESHER
SNOW COVER...MAY BE A FEW DEGREES LOWER THAN INDICATED RIGHT
NOW..LATER SHIFTS MAY HAVE TO TWEAK SOME. HIGH PRESSURE AND QUIET
WEATHER MONDAY BUT STILL COLD. WARM AIR ADVECTION AND RETURN FLOW
TRIES TO DEVELOP LATE MONDAY NIGHT. KEPT THE GRIDS DRY FOR NOW BUT
WILL HAVE TO MONITOR FOR THE CHANCES FOR LIGHT SNOW OR FLURRIES. A
FEW DEGREES WARMER FOR OVERNIGHT LOWS...BUT STILL COLD.

LONG TERM...TUESDAY THROUGH SATURDAY...
RATHER ACTIVE PERIOD WITH MEDIUM RANGE MODELS DIVERGING ON SOLUTIONS
CONCERNING NORTHERN AND SOUTHERN STREAM PHASING AS WELL AS TIMING
AND STRENGTH OF SYSTEMS...ESP BY NEXT FRI-SAT. AT THIS TIME WENT
WITH A BLEND OF MODEL SOLUTIONS. KEPT TEMPS CLOSE TO NCEP NUMBERS AS
ENSEMBLE MEAN TEMP GUIDANCE NOW RUNNING SOME 5-8 DEGREES WARMER THAN
THE MEX MOS. APPEARS THE ARCTIC AIRMASS WILL LOOSE ITS GRIP OVER THE
AREA STARTING TUE. TEMPS TO RECOVER CLOSER TO NORMALS FOR THE PERIOD
TUE-SAT. TIMING OF THE PCPN CHANCES LOOK TRICKY AT BEST. ECMWF 8H
TEMPS LOOK COLDER THAN THE GFS SO KEPT PCPN MENTION ALL SNOW THRU
THE PERIOD BUT WILL HAVE TO KEPT AN EYE OUT FOR POSSIBLY RAIN SNOW
MIX AT TIMES....ESP EARLY IN THE PERIOD. KEPT PCPN CHANCES GOING FOR
TUE NIGHT AND THEN JUST A SLIGHT CHC ON WED. DRY WED NIGHT BUT NEXT
SYSTEM MOVES INTO THE PICTURE BY THU. 8H TEMPS LOOK COLD ENUFF FOR
ALL SNOW THU-FRI. ECMWF REALLY CRANKS UP THE SYSTEM ON FRIDAY AND
HAS IT OVER UPPER WI WHILE THE GFS HAS IT MUCH WEAKER AND FURTHER
SOUTH. A BLEND HERE IS PROBABLY THE BEST WAY TO GO FOR NOW. THAT
SYSTEM TO EFFECT THE AREA INTO SATURDAY SO INTRODUCED SNOW CHANCE
AGAIN DURING THE DAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

HALL
Hazardous weather outlook, Jan 15, 10:55 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1055 AM CST SAT JAN 15 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-161200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1055 AM CST SAT JAN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE WILL BRING SOME LIGHT SNOW TO CENTRAL AND SOUTHEAST
ILLINOIS TONIGHT. SNOWFALL AMOUNTS WILL MAINLY BE ONE INCH OR LESS.
HOWEVER...SNOWFALL AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN EAST
CENTRAL ILLINOIS. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Clark

When
January 15, 2:00 PM CST to January 20, 4:00 PM CST
Where
Clark forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.283, -88.383

Flood, Crawford

When
January 15, 2:00 PM CST to January 20, 4:00 PM CST
Where
Crawford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Flood, Lawrence

When
January 15, 2:00 PM CST to January 20, 4:00 PM CST
Where
Lawrence forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.367, -90.133

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432802, 5432803, 5432804.